Alert archive / Maryland / Tornado Warnings in 2007
Tornado Warning 10, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 4, 2007, 5:11 PM EDT for Howard County, Maryland. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2007, 5:11 PM EDT (21:11 UTC)
- Expired
- Jul 4, 2007, 5:38 PM EDT
- In force
- 27 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Howard County, MD
The radar
The Sterling radar (KLWX), 61 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:22 PM EDT | TORNADO | Columbia, MD | PUBLIC REPORTED A TORNADO TOUCHDOWN IN EAST COLUMBIA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 2:06 PM EDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 759 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 042111 TORLWX MDC027-042200- /O.NEW.KLWX.TO.W.0010.070704T2111Z-070704T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 511 PM EDT WED JUL 4 2007 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... HOWARD COUNTY IN CENTRAL MARYLAND * UNTIL 600 PM EDT * AT 507 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR COLUMBIA...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... ELKRIDGE... IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT. LAT...LON 3925 7690 3920 7691 3913 7679 3922 7671 $$ ROGOWSKI
2 follow-up statements
000
WWUS51 KLWX 042125
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT WED JUL 4 2007
MDC027-042200-
/O.CON.KLWX.TO.W.0010.000000T0000Z-070704T2200Z/
HOWARD MD-
524 PM EDT WED JUL 4 2007
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR HOWARD
COUNTY...
AT 520 PM EDT...THE PUBLIC REPORTED A TORNADO. THIS TORNADO WAS
LOCATED EAST OF COLUMBIA...MOVING EAST AT 15 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR CENTRAL DISTRICT OF COLUMBIA.
LAT...LON 3924 7677 3921 7680 3919 7674 3919 7671
3922 7671
$$
ROGOWSKI000
WWUS51 KLWX 042138
SVSLWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
538 PM EDT WED JUL 4 2007
MDC027-042148-
/O.CAN.KLWX.TO.W.0010.000000T0000Z-070704T2200Z/
HOWARD MD-
538 PM EDT WED JUL 4 2007
...THE TORNADO WARNING FOR HOWARD COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM HAS MOVED EAST OUT OF THE WARNED
AREA...THEREFORE THE TORNADO WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT.
LAT...LON 3924 7677 3921 7680 3919 7674 3919 7671
3922 7671
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 4, 5:05 PM EDT, 6 minutes earlier.
Area forecast discussion, Jul 4, 5:05 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 505 PM EDT WED JUL 4 2007 .SYNOPSIS... A COLD FRONT WILL SLIDE ACROSS THE AREA LATE THURSDAY SPARKING SHOWERS AND THUNDERSTORMS. AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE WITH INCREASING INSTABILITY AND PROXIMITY TO THE UPPER JET STREAM. SURFACE HIGH PRESSURE WILL REBUILD ACROSS THE AREA FOR THE WEEKEND AND EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... NEW ZN UPDATE TO INCLUDE CENTRAL VA IN SVR TSTM WATCH TIL 02Z. ONLY UPDATE...18Z IAD SNDG IS IN SYSTEM. WATCH IN EFFECT FOR THE MAJORITY OF THE CWA. SFC/850 ANLYS SHOWS HIGH PRES HAS MOVED S TO A POSN E OF ILM...AND A TROF ACROSS MI. WHILE IT IS A BIT WARMER THAN WEVE XPRCND IN THE LAST FEW DAYS..STILL NOWHERE NEAR THE LVL OF OPRESSIVENESS THAT CAN BE XPRNCD IN THE MID ATLC ON JUL 4. IN SPITE OF THAT...MAJORITY OF CWA HAS BEEN PLACED IN SLT RISK. AS INDICATED IN PRVS PARAGRAPH - NORMALLY ID BE KEYING ON XCSV CAPE TDA...BUT TDA ITS MORE THE WIND FIELD. HODOGRAPHS ARE SHOWING THE INVERTED U PROFILE IN LATE AFTN/EVE THAT CATCH MY INTEREST. NSSL SIM REF MDL SHOWS STRONGER STORMS FORMING THE MTNS ARND 2 PM AND WORKING THEIR WAY E DURG LATE AFTN HRS. OBVIOUSLY THIS IS OF BIG CONCERN GIVEN THE LARGE CROWDS XPCTD TO GATHER OUTSIDE TNGT. SKYWARN HAS BEEN PLACED ON NOTICE AND IS READY TO ACTIVATE. WOODY && .SHORT TERM /THURSDAY/... AFTER THE POSSIBLE INITIAL ROUND OF CONVECTION...AS INDICATED VERY WELL OVER THE PAST SEVERAL DAYS WORTH OF MODEL RUNS...DEVELOPS ALONG THE LEE OF THE BLUE RIDGE AND MOVES QUICKLY EAST...A FAIRLY PRONOUNCED LULL WILL BE IN PLACE FOR THE LATE NIGHT HRS BEFORE ANOTHER ROUND OF FORCING MOVES INTO THE CENTRAL APPALACHIANS. THE BEST CHANCES DURING THE TONIGHT AND THURS PERIODS WILL REMAIN ALONG THE MD/PA BORDER...AS THE UPPER JET ASSERTS IT/S INFLUENCE ALONG THIS AREA...AND THE UPPER TROUGH NEAR THIS REGION FROM THE NORTHWEST. THE AMOUNT OF FORCING AND AVAILABLE ENERGY DROPS SHARPLY MOVING FURTHER SOUTH. POPS REMAIN LOW FOR SOUTHERN PORTIONS OF THE CWA OUT AHEAD OF THE FRONT...WITH A BROAD BRUSH OF EQUAL CHANCES COMING INTO PLAY AS THE FRONT CROSSES THE CENTRAL APPAL. MTNS AND SLIDES ACROSS THE MID ATLANTIC REGION. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... POSSIBLE PATTERN CHANGE BY NEXT WEEK PER EC MODEL. PATTERN TRANSITIONING FROM A RIDGE TO A TROF IN THE WEST AND A FLAT RIDGE IN THE EAST. GFS AND THE ENSEMBLES APPEAR TO HINT AT A SLIGHT DE-AMPLIFICATION IN THE OVERALL PATTERN BUT...GFS CONTINUES TO HOLD ON TO THE STUBBORN RIDGE ACROSS THE INTER-MOUNTAIN WEST WELL INTO THE EXTENDED. SHOULD BE A ANOTHER NICE WEEKEND WITH SURFACE HIGH PRESSURE BUILDING INTO AREA FROM WEST RESULTING IN NEAR NORMAL TEMPERATURES. EARLY NEXT WEEK...NORTHWEST BROAD CYCLONIC FLOW ALOFT WILL TRANSITION TO A WEAKER WESTERLY FLOW AS UPPER JET LIFTS INTO CANADA. FORECAST AREA SHOULD STAY MAINLY DRY THROUGH TUESDAY ALTHOUGH CAN NOT RULE OUT EMBEDDED DISTURBANCES IN WESTERLY FLOW TRIGGERING ISOLATED AFTN CONVECTION. APPEARS NEXT COLD FRONT...ALTHOUGH VERY WEAK...TRACKS ACROSS AREA TUE NIGHT. TEMPERATURES ARE FORECAST TO BE SLIGHTLY ABOVE THE NORMALS THROUGH THE PERIOD. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... VFR CONDITIONS OUTSIDE OF TSTMS WHICH ARE EXPECTED TO DVLP 18-23Z. A COLD FRONT WILL MOVE ACROSS THE REGION EARLY FRIDAY...AND OFF THE COAST LATE IN THE DAY...WITH A CALM LOOKING WEEKEND AND QUIET THROUGH MID NEXT WEEK. && .MARINE... BREEZY CONDITIONS ON THE WATERS..ESPECIALLY THE BAY. SOUTHERLY WINDS AND BAY CHANNELING ARE EXPECTED TO CONTINUE THROUGHOUT THE PERIODS AHEAD OF THE COLD FRONT...WHICH WILL SLIDE THROUGH THE REGION LATE THURS. INTO FRI. NO PROBLEMS EXPECTED FOR THE WEEKEND INTO THE MIDDLE OF NEXT WEEK. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ530>537. &&
Hazardous weather outlook, Jul 4, 3:03 PM EDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 303 PM EDT WED JUL 4 2007 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-051515- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 303 PM EDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED EASTERN WEST VIRGINIA...CENTRAL MARYLAND...THE DISTRICT OF COLUMBIA AND NORTHERN VIRGINIA IN A TORNADO WATCH THROUGH 10 PM. THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS THE AREA. THESE WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS ARE EXPECTED TO BECOME SEVERE AND PRODUCE DAMAGING WINDS...LARGE HAIL...AND TORNADOES. THE WATERS OF THE POTOMAC RIVER AND NORTHERN HALF OF THE CHESAPEAKE BAY ARE ALSO IN THE TORNADO WATCH THROUGH 10 PM. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED THURSDAY WITH THE APPROACH OF A COLD FRONT. THE MID ATLANTIC REGION HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. LOCALLY DAMAGING WINDS ARE THE MOST LIKELY THREAT. A SMALL CRAFT ADVISORY HAS ALSO BEEN POSTED FOR THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN INITIATED. SPOTTERS ARE URGED TO REPORT ANY SEVERE WEATHER TO THE SKYWARN CONTROL POINT.
In the hours before
Special weather statement, Jul 4, 4:08 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 408 PM EDT WED JUL 4 2007 VAZ042-WVZ053-042045- LOUDOUN VA-JEFFERSON WV- 408 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS TO AFFECT LOUDOUN AND JEFFERSON COUNTIES... AT 408 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTH OF RIPPON...MOVING NORTHEAST AT 35 MPH. THE COMMUNITIES OF RANSON...CHARLES TOWN...AND HILLSBORO WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING. HTS
Local storm report, Jul 4, 4:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
452 PM EDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG LOVETTSVILLE 39.27N 77.64W
07/04/2007 LOUDOUN VA AMATEUR RADIO
TREES DOWN AT LOVETTSVILLE RD AND MILLTOWN
&&
SALLocal storm report, Jul 4, 4:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
454 PM EDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 1 W MIDDLEBURG 38.97N 77.76W
07/04/2007 E0.75 INCH LOUDOUN VA AMATEUR RADIO
PENNY SIZED HAIL 1 W OF MIDDLEBURG
&&
SALLocal storm report, Jul 4, 4:58 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
458 PM EDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 8 N HAYMARKET 38.93N 77.64W
07/04/2007 E0.75 INCH PRINCE WILLIAM VA AMATEUR RADIO
PENNY-SIZED HAIL NEAR BULL RUN MOUNTAIN
&&
SALSpecial weather statement, Jul 4, 5:04 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 504 PM EDT WED JUL 4 2007 DCZ001-VAZ053-054-042130- DISTRICT OF COLUMBIA DC-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- FAIRFAX VA- 504 PM EDT WED JUL 4 2007 ...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA... ARLINGTON...FAIRFAX COUNTY... AT 504 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES WEST OF CENTREVILLE...MOVING EAST AT 20 MPH. THE COMMUNITIES OF CENTREVILLE...CHANTILLY...HERNDON...OAKTON...VIENNA...MERRIFIELD AND WOLF TRAP WILL BE AFFECTED BY THIS STORM. IF THE STORM HOLDS TOGETHER...THERE IS A CHANCE IT MAY EFFECT WASHINGTON DC INCLUDING THE NATIONAL MALL. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT. ROGOWSKI
Local storm report, Jul 4, 5:05 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT WED JUL 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 3 SW WEST FRIENDSHIP 39.27N 76.99W
07/04/2007 E0.75 INCH HOWARD MD TRAINED SPOTTER
DIME-SIZED HAIL REPORTED BY SPOTTER
&&
SALThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:34 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 41 min |
| Jul 4, 3:55 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 50 min |
| Jul 4, 4:16 PM EDT | Tornado Warning | LWX | Montgomery | 29 min |
| Jul 4, 4:29 PM EDT | Severe Thunderstorm Warning | LWX | Howard | 46 min |
| Jul 4, 4:41 PM EDT | Tornado Warning | LWX | Montgomery | 14 min |
| Jul 4, 5:26 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 22 min |
| Jul 4, 5:28 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 19 min |
| Jul 4, 5:51 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 39 min |
| Jul 4, 6:27 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 63 min |
| Jul 4, 6:48 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 42 min |
| Jul 4, 7:27 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 31 min |
| Jul 4, 7:32 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Prince George's | 40 min |
| Jul 4, 7:47 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel | 51 min |
Nearby
Tornado Warnings in Maryland, 2007Every tornado warning in 2007Tornadoes in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.